I am confused

After a week of very unpleasant episodes, saw GP his am. Episodes every day were: fluctuations in pulse rate varying between 49 and 116, flushes throughout my body, heart pumping, eyesight problems etc. etc. usually lasting about 3 hours. Have been on 2.5 Bisopropol, 20 Rivoxaban for aprox 10 months, almost satisfactory apart from ave pulse rate of mid-50's

GP has suggested 3.75 Bisopropol for 1 week. Please has any comment?

11 Replies

  • If you have been diagnosed with AF then the treatment you are on is typical but not exclusively the right one. Bisoprolol slows the heart and more will slow it even lower. If your pulse is just varying but not irregular it could be lots of things, even dehydration as many have found in this warmer weather. The danger is that GPs are seldom experts on AF or rhythm disorders in general and increasing the dose of bisoprolol may result in fainting or increased lack of energy. You symptoms could also be a variety of other conditions including thyroid problems even simple old hypoglycaemia ( low blood sugar , ) again maybe the warm weather.

    My advice would be to get an appointment with a specialist or if you feel really bad a trip to A and E where some tests could be made. I hate advocating A and E because that are already so stretched but needs must sometimes.


  • Thanks BobD. Forgot to mention that before seeing GP think I fainted. Felt myself falling off stool in kitchen but forwards so hit head on counter, leaving red mark on nose, bump on forehead but waking me up completely. Not heat dehydration and anyway cooler in Wales. Takes long time to see specialist due to chronic shortage of medics locally so GP is arranging private consultation. Meantime, shall give 3.75 Biso a couple days to see. Another word - getting sort of mini blackout, not like above, with increase palpitation rate, sensation of wave going up body, black screen acros face, followed by rush of heat up body even over tops of ears, all lasting a second. When seconds come too frequently, back to bed for while. Experience this last 10 days is first time since initial diagnosis that mt life style has really been affected and I have had to cancel events and stop driving, temporarily, I hope!

  • Hi Fletch, I had a couple of those attacks you described and for me, I was later certain that the wave effect was caused by a massive rush of adrenaline ie a panic attack/anxiety attack. Real enough, mark my words. I subsequently had some counseling and then an ablation but I still get that feeling from time to time especially following ectopics and I now concentrate on breathing, etc to stop it getting worse.

    Symptoms include feeling faint, fast heart rate, high blood pressure and that characteristic wave to the extremities and back.

  • Hi Fletch have you seen an EP or specialist cardiologist?

    Have you had a diagnosis of AF?

    The first line treatment for AF is Biso and 2.5 is a very low dose. I think at one time I went up to 10mg daily, hated the side effects and came off it, but that dose doesn't seem to be unusual. Have you a specific question?

  • I am Fletch's daughter - she has this morning been taken in to hospital for an overnight stay.

    She has a diagnosis of AF

    I was concerned that with her (sometimes) low pulse rate of 49 that adding in more Bisoprolol might lower her pulse rate even more. I am not sure how many doses at the higher rate she took, but she took a turn for the worse this morning and so called paramedics.

    I want to go to the hospital and try and get some answers from the medics, but not even sure what questions to ask.

    She is in wales where the NHS is in a dire state and I really do not know what to do for the best, any advice gratefully received


  • Hi

    I'm glad you took your mum to hospital; by being monitored they can see all that is currently going on. There are a number of things that they can do to try and convert her back to sinus rhythm if the episode is giving them concern (heart rate too high or other symptoms).

    Bisoprolol will reduce heart rate and if already low this might be an issue but you need qualified medical opinion. You really do need to be asked to be referred to a heart rhythm specialist - an Electrophysiologist (EP) - when the current episode has been brought under control. If there is an underlying low heart rate there are anti-arrhythmic drugs that can be prescribed rather than beta blockers (like Bisoprolol) but these are specialist drugs and won't be prescribed by the GP.

    I still don't understand the NHS process but thought you could be referred to a consultant of your choice and there is a link on the right hand side of the page to the AF Association website. You need the opinion of an expert in heart rhythms to decide the best treatment plan (drugs and/or procedures) to deal with your mum's specific issues as although she has a diagnosis of AF there may be other things going on.


    Then left hand side AF specialists.

    Wish her well and good luck in getting the help you need. I'm glad she had you there to take action when she needed it.


  • Hi. Which hospital has she gone to in Wales ? X

  • Merthyr Tydfil - Prince Charles?

  • Thanks HappyJo for the AF link - I have found specialists near her, so will arrange a private appointment with her.

  • Glad you have found a specialist. I live near Cardiff so I go to The Heath and have had some excellent treatment. The poor state of healthcare seems to be in the systems (waiting lists e.t.c. ) and not in the quality of care. Hope your mum gets some answers. X

  • Thanks to all those who bothered to send out info. Am home again after what seemed thorough medical investigation - crossed fingers! Biso now 2 x 5 every day with more monitoring in next few weeks. I imagine this might be an ongoing conversation!

You may also like...